MAUDE Adverse Event Report: ABBOTT VASCULAR TREK CORONARY DILATATION CATHETER

ABBOTT VASCULAR TREK CORONARY DILATATION CATHETER
Catalog Number 1012274-20
Medical Device Problem Codes Difficult to Remove (1528); Material Separation (1562); Improper or Incorrect Procedure or Method (2017); Failure to Deflate (4060)
Health Effect - Clinical Codes Cardiac Arrest (1762); Cardiogenic Shock (2262); Foreign Body In Patient (2687)
Date of Event 07/07/2023
Type of Reportable Event Death
Event or Problem Description
It was reported that the procedure was to treat the left anterior descending (lad) artery and the circumflex artery.The lad was implanted with an unknown xience stent and the cx with a non-abbott stent.An hour later the patient was noted to have acutely closed (thrombosis) artiries where the stents had been implanted.Therefore, a 3.0x20mm trek balloon dilatation catheter (bdc) was advanced and inflated; however, the balloon would not deflate.During an attempt to remove the balloon the balloon came off the shaft, remained un-deflated and the patient was sent to surgery.It is unknown if the balloon was removed.There was no clinically significant delay reported.No additional information was provided.
 
Additional Manufacturer Narrative
Manufacturer's investigation is still pending at this time.Results and conclusions will be provided in the final report.The additional xience device referenced in b5 is filed under separate medwatch report number.
 
Event or Problem Description
Subsequently, after the initial was filed it was noted that thrombosis was noted where the xience and the other non-abbott stent were implanted.Furthermore, a non-abbott was also previously implanted in the left anterior descending artery along with the xience stent.Resistance during removal of the trek balloon was noted as it remained fully inflated when attempting to remove.Cardiac bypass was performed to remove the balloon; however, it is unknown if the separated portion was removed.Patient's cause of death was noted to be cardiogenic shock as the patient fully coded and for treatment intra-aortic balloon pump and extracorporeal membrane oxygenation (ecmo).However, the patient died.No additional information was provided.
 
Additional Manufacturer Narrative
The device was not returned for evaluation.A review of the lot history record and complaint history of the reported lot could not be conducted because the lot number was not provided.It was reported that the balloon did not deflate resulting in the balloon being removed inflated.It should be noted that the coronary dilatation catheters (cdc), trek rx and mini trek rx, global, instruction for use (ifu) states: withdraw the deflated dilatation catheter and guide wire from the guiding catheter through the hemostatic valve.In this case, it is likely that the balloon being removed inflated resulted in the reported difficulty removing the device and separated balloon.The investigation was unable to determine a conclusive cause for the reported failure to deflate; however, the reported difficulty removing the device, unexpected medical intervention, surgical intervention, hospitalization or prolonged hospitalization and foreign body in patient appear to be related to circumstances of the procedure.The reported separation appears to be related to user error/circumstances of the procedure.Additionally, a conclusive cause for the reported patient effects of cardiac arrest, shock, cardiogenic and death/expired and the relationship to the product, if any, cannot be determined.The reported patient effect of death is listed in the coronary dilatation catheters (cdc), trek rx and mini trek rx, global ifu as a known patient effect.There is no indication of a product quality issue with respects to the design, manufacture, or labeling of the device.A medical review was conducted by an abbott vascular clinical specialist.This was a case to treat the left anterior descending (lad) and left circumflex (lcx) arteries in a patient of an unreported age, weight, or gender.The patient reportedly received an unknown xience everolimus eluting coronary stent system (eess) and a medtronic resolute onyx zotarolimus-eluting coronary stent system (zess) to the lad, and a medtronic resolute onyx zess was implanted in the lcx.Per the precautions section of medtronic resolute onyx indications, safety, and warnings webpage, ¿potential interactions of the resolute onyx¿ stent with other drug-eluting or coated stents have not been evaluated and should be avoided whenever possible.¿1 per section 5.2 stent placement of the xience skypoint everolimus eluting coronary stent system (eess), instructions for use (ifu) ¿when multiple drug-eluting stents are required, only stent materials with similar composition (e.G., xiencetm everolimus eluting coronary stent systems with the identical cobalt-chromium stent substrate and identical drug-eluting polymer coating) should be used.Potential interaction with other drug-eluting or coated stents has not been evaluated and should be avoided.¿2 most likely, the mixing of the two drug-eluting stents caused the acute stent thrombosis.The stent thrombosis was treated with a 3 x 20 trek balloon dilatation catheter (bdc).This bdc was reported to be inflated four times at 16 atmospheres each time.However, the deflation time was only five (5) seconds each time, which was most likely not enough time for the contrast/saline inflation medium to completely evacuate the 20mm balloon.Additionally, if removal of the inflated balloon was attempted prior to the balloon completely deflating, the bdc can become ¿necked,¿ where the catheter essentially is pushed forward over the proximal portion of the inflated balloon, closing off the inflation lumen of the bdc, which will not allow the inflation medium to inflate or evacuate the balloon.An inflated balloon also becomes necked when force is applied during removal attempts.Force, additionally, will cause the inflated balloon to fracture and separate from the bdc.Given the limited procedural information provided, it cannot be definitively stated that the retained balloon was the direct cause of the patient¿s death.The patient had major cardiac surgery, cabg, after the balloon separated; it was not reported or known if the retained balloon was removed during the procedure or if the affected vessel was part of the bypass procedure.B1- reportability updated to adverse event b2: date of death updated.B5 - describe event or problem: updated.H1: reportability updated from serious injury to death.H6: patient codes 1802, 1528, 2017 were added.H6: device codes code 2262, 4607, 1762 and 4641 were added.
 
Additional Manufacturer Narrative
H6: 2017 against resistance.
 
Event or Problem Description
Subsequently, after the initial was filed it was noted that thrombosis was noted where the xience and the other non-abbott stent were implanted.Furthermore, a non-abbott stent was also previously implanted in the left anterior descending artery along with the xience stent.Resistance during removal of the trek balloon was noted as it remained fully inflated when attempting to remove.Cardiac bypass was performed; however, it is unknown if the separated portion was removed.In addition, the patient died.No additional information was provided.

Brand Name
TREK CORONARY DILATATION CATHETER
Common Device Name
CORONARY DILATATION CATHETER
Manufacturer (Section D)
ABBOTT VASCULAR
26531 ynez rd.
temecula CA 92591 4628
Manufacturer (Section G)
ABBOTT VASCULAR COSTA RICA, REG # 3009564766
52 calle 3 b31 coyol free zone
el coyol alajuela
CS  
Manufacturer Contact
lindsey bell
26531 ynez rd.
temecula, CA 92591-4628
9519143996
MDR Report Key17436026
Report Number2024168-2023-08303
Device Sequence Number18371179
Product Code LOX
UDI-Device Identifier08717648138447
UDI-Public08717648138447
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K103110
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/27/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number1012274-20
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 07/10/2023
Supplement Date Received by Manufacturer09/20/2023
12/07/2023
Initial Report FDA Received Date08/01/2023
Supplement Report FDA Received Date10/13/2023
12/27/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Required Intervention;
Patient SexUnknown